Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 85, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 6, 1996, 7:43 AM EDT for City of Roanoke, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 1996, 7:43 AM EDT (11:43 UTC)
- Expired
- Sep 6, 1996, 11:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Roanoke, VA
The radar
The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 061143 FFWRNK VAC121-161-770-775-061545- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 743 AM EDT FRI SEP 6 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...MONTGOMERY COUNTY ...ROANOKE COUNTY IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE (CITY) ...SALEM RAIN GAGE DATA INDICATES THAT 4 TO 5 INCHES OF RAIN HAS FALLEN IN THE HIGHER ELEVATIONS...WITH OVER AN INCH OF THIS RAIN FALLING BETWEEN 630 AND 730 AM. ADDITIONAL RAINFALL OF ONE TO TWO INCHES THROUGH 900 AM WILL LIKELY RESULT IN FLASH FLOODING. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 8:11 PM EDT, 11 hours 32 minutes earlier.
Area forecast discussion, Sep 5, 8:11 PM EDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 810 PM EDT THU SEP 5 1996 RECOMMENDATIONS... WBC...THANKS FOR CALL. CRW AND RDU...NONE. SHORT DISCUSSION... AT 7 PM...HUR FRAN WAS LCTD NR 33.4 N 78.1 W OR ABT 60 MILES S OF WILMINGTON NC. FRAN WAS MOVG TOWRDS N-NW NR 16 MPH WITH MAX SUS WINDS NR 115 MPH. GOOD PIX OF FRAN ON KMHX WSR-88D. TRACK OF HUR FRAN WILL DETERMINE WX FORECAST. CRRNT NHC TRCK...SLIGHTLY TO THE EAST OF EARLIER PATH...WUD SLICE RNK CWA IN HALF. RAINY AND WINDY WX EXPTED OVRNT AND FRI. TIMING OF FLASH FLOOD WATCHES LOOK GOOD FOR CWA. KK
In the hours before
Special weather statement, Sep 6, 2:03 AM EDT, 5 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 203 AM EDT FRI SEP 6 1996 ...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND FOR PARTS OF VIRGINIA FROM THE BLUE RIDGE EAST... ...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL VIRGINIA... ...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... HURRICANE FRAN MADE LANDFALL AROUND 9 PM THURSDAY NIGHT NEAR CAPE FEAR NORTH CAROLINA. AT 2 AM THIS FRIDAY MORNING IT WAS MOVING NORTH THROUGH CENTRAL AND EASTERN NORTH CAROLINA. THE REMAINS OF FRAN ARE EXPECTED TO TRACK IN A NORTHERLY DIRECTION AND INTO VIRGINIA THROUGH THE MORNING HOURS. LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH RECEIVED FLOODING RAINS ON TUESDAY NIGHT. RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM WILL GENERALLY BE IN THE 3 TO 5 INCH RANGE WITH LOCAL AMOUNTS UP TO 10 INCHES POSSIBLE. WEST OF THE TRACK 2 TO 4 INCHES ARE LIKELY WITH UP TO 6 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS. ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN AND CENTRAL VIRGINIA UNTIL 11 AM FRIDAY MORNING. THE WATCH INCLUDES HALIFAX...CHARLOTTE...AND BUCKINGHAM COUNTIES. ISOLATED TORNADOES ARE LIKELY IN AND NEAR THE WATCH AREA THROUGH THE MORNING. WINDS GUSTS COULD APPROACH HURRICANE FORCE...74 MPH...EARLY THIS MORNING ACROSS THE NORTHWEST PIEDMONT OF NORTH CAROLINA WITH SUSTAINED WINDS OF 45 TO 55 MPH. TO THE NORTH IN CENTRAL VIRGINIA ... SUSTAINED WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH GUSTS TO AROUND 60. THESE WINDS CAN EASILY UPROOT LARGE TREES IN SATURATED GROUND. NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN COUNTIES ALONG THE NORTH CAROLINA/VIRGINIA LINE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY DANGEROUS WEATHER SITUATION. JDS
Special weather statement, Sep 6, 6:42 AM EDT, 1 hour 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 AM EDT FRI SEP 6 1996 ...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND FOR MUCH OF WESTERN VIRGINIA INCLUDING THE WESTERN HIGHLANDS AND COUNTIES EAST OF THE BLUE RIDGE... ...A TORNADO WATCH HAS BEEN ISSUED WHICH COVERS MUCH OF CENTRAL VIRGINIA THROUGH EARLY THIS AFTERNOON... ...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... AT 630 AM TROPICAL STORM FRAN WAS LOCATED OVER CHARLOTTE COUNTY AND TRACKING TO THE NORTH AT AROUND 20 MPH. LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH RECEIVED FLOODING RAINS ON TUESDAY NIGHT. RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM IN CENTRAL VIRGINIA WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE FROM 7 AM ON WITH LOCAL AMOUNTS UP TO 6 INCHES POSSIBLE. WEST OF THE TRACK ADDITIONAL RAINFALL WILL AVERAGE 1 TO 3 INCHES WITH UP TO 4 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS. RAINFALL WILL BE CONSIDERABLY LESS OVER NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN WEST VIRGINIA WHERE ANOTHER HALF INCH OR SO EXPECTED THROUGH EARLY AFTERNOON. ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL VIRGINIA UNTIL 2 PM FRIDAY AFTERNOON. THE WATCH INCLUDES HALIFAX ...CHARLOTTE...BUCKINGHAM...APPOMATTOX... AMHERST...CAMPBELL... AND PITTSYLVANIA COUNTIES. ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA THROUGH EARLY AFTERNOON. WINDS GUSTS COULD APPROACH...60 MPH ACROSS THE WESTERN PIEDMONT OF VIRGINIA THIS MORNING WITH SUSTAINED WINDS ACROSS VIRGINIA NORTHWESTERN NORTH CAROLINA AT 20 TO 35 MPH. WITH THE SATURATED SOIL THESE WINDS CAN EASILY UPROOT POORLY ROOTED LARGE TREES. NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN COUNTIES ALONG THE NORTH CAROLINA/VIRGINIA LINE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATLHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY DANGEROUS WEATHER SITUATION. NOGUEIRA
Special weather statement, Sep 6, 6:43 AM EDT, 1 hour before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 AM EDT FRI SEP 6 1996 ...HIGH WIND WARNINGS ARE IN EFFECT FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND FOR MUCH OF WESTERN VIRGINIA INCLUDING THE WESTERN HIGHLANDS AND COUNTIES EAST OF THE BLUE RIDGE... ...A TORNADO WATCH HAS BEEN ISSUED WHICH COVERS MUCH OF CENTRAL VIRGINIA THROUGH EARLY THIS AFTERNOON... ...FLASH FLOOD WATCHES CONTINUE IN EFFECT THROUGH FRIDAY FOR ALL OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... AT 630 AM TROPICAL STORM FRAN WAS LOCATED OVER CHARLOTTE COUNTY AND TRACKING TO THE NORTH AT AROUND 20 MPH. LIFE THREATENING FLASH FLOODING IS A LARGE THREAT IN THE WATCH AREA ESPECIALLY IN AREAS NEAR THE VIRGINIA/NORTH CAROLINA BORDER WHICH RECEIVED FLOODING RAINS ON TUESDAY NIGHT. RAINFALL AMOUNTS ALONG AND EAST OF THE TRACK OF THE STORM IN CENTRAL VIRGINIA WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE FROM 7 AM ON WITH LOCAL AMOUNTS UP TO 6 INCHES POSSIBLE. WEST OF THE TRACK ADDITIONAL RAINFALL WILL AVERAGE 1 TO 3 INCHES WITH UP TO 4 INCHES POSSIBLE IN UPSLOPE AREAS OF THE MOUNTAINS. RAINFALL WILL BE CONSIDERABLY LESS OVER NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN WEST VIRGINIA WHERE ANOTHER HALF INCH OR SO EXPECTED THROUGH EARLY AFTERNOON. ALSO...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL VIRGINIA UNTIL 2 PM FRIDAY AFTERNOON. THE WATCH INCLUDES HALIFAX ...CHARLOTTE...BUCKINGHAM...APPOMATTOX... AMHERST...CAMPBELL... AND PITTSYLVANIA COUNTIES. ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA THROUGH EARLY AFTERNOON. WINDS GUSTS COULD APPROACH...60 MPH ACROSS THE WESTERN PIEDMONT OF VIRGINIA THIS MORNING WITH SUSTAINED WINDS ACROSS VIRGINIA NORTHWESTERN NORTH CAROLINA AT 20 TO 35 MPH. WITH THE SATURATED SOIL THESE WINDS CAN EASILY UPROOT POORLY ROOTED LARGE TREES. NUMEROUS TREES HAVE ALREADY BEEN BLOWN DOWN IN COUNTIES ALONG THE NORTH CAROLINA/VIRGINIA LINE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE PROGRESS OF FRAN AND ISSUE WARNINGS AS NECESSARY. STAY TUNED TO NOAA WEATNHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST ON THIS VERY DANGEROUS WEATHER SITUATION. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 1:31 AM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 6 hr |
| Sep 6, 2:15 AM EDT | Flash Flood Warning | RNK | Henry | 5 hr |
| Sep 6, 2:15 AM EDT | Flash Flood Warning | RNK | Halifax | 5 hr |
| Sep 6, 4:31 AM EDT | Flash Flood Warning | RNK | Franklin | 4 hr |
| Sep 6, 6:01 AM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge | 4 hr |
| Sep 6, 6:01 AM EDT | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Sep 6, 6:01 AM EDT | Flash Flood Warning | RNK | City of Buena Vista | 4 hr |
| Sep 6, 6:31 AM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 3 hr |
| Sep 6, 7:28 AM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Martinsville | 5 hr |
| Sep 6, 7:28 AM EDT | Flash Flood Warning | RNK | Halifax | 5 hr |
| Sep 6, 7:28 AM EDT | Flash Flood Warning | RNK | City of Danville | 5 hr |
| Sep 6, 7:43 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Salem | 4 hr |
| Sep 6, 7:43 AM EDT | Flash Flood Warning | RNK | Montgomery | 4 hr |
| Sep 6, 8:26 AM EDT | Flash Flood Warning | RNK | Franklin | 4 hr |
| Sep 6, 9:40 AM EDT | Flash Flood Warning | RNK | Appomattox, Buckingham, Charlotte | 3 hr |
| Sep 6, 9:50 AM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 4 hr |
| Sep 6, 9:50 AM EDT | Flash Flood Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 4 hr |
| Sep 6, 9:50 AM EDT | Flash Flood Warning | RNK | 4 hr | |
| Sep 6, 10:10 AM EDT | Flash Flood Warning | RNK | Floyd | 3 hr |
| Sep 6, 11:20 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Salem | 3 hr |
| Sep 6, 11:20 AM EDT | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Sep 6, 11:20 AM EDT | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | Franklin, Henry | 3 hr |
| Sep 6, 12:25 PM EDT | Flash Flood Warning | RNK | City of Martinsville | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.